New Mexico, 2024Tornado and Hail in New Mexico, July 4 to 5, 2024
July 4 to 5, 2024 · NWS ABQ · 7 events in 6 counties and zones
A backdoor cold front entered northeast NM during the late afternoon hours of July 4th. Higher moisture behind this front resulted in the development of a severe storm near the Colorado border that dropped ping pong ball size in Raton during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backdoor cold front entered northeast NM during the late afternoon hours of July 4th. Higher moisture behind this front resulted in the development of a severe storm near the Colorado border that dropped ping pong ball size in Raton during the evening. The backdoor front surged through eastern NM overnight July 4th into the morning hours of July 5th producing more showers and storms in its wake. The backdoor front was draped across the central mountain chain on July 5th with more storms developing along the east slopes of the central mountain chain come midday. Storms produced quarter to golf ball size hail in Mora, San Miguel, Guadalupe, and Lincoln Counties along with a brief tornado a few miles east southeast of Sapello in San Miguel County, and a high wind gust of 65 mph at Dunken in southwest Chaves County. Storms moved into the eastern plains during the evening followed with another round of storms across northeast NM during the overnight hours of July 5th. This round of storms slowly dissipated near the Texas border come daybreak on July 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 4, 4:51 PM MST, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 4, 4:51 PM MST, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
551 PM MDT Thu Jul 4 2024
...New AVIATION...
.SYNOPSIS...
Issued at 215 PM MDT Thu Jul 4 2024
Showers and thunderstorms will increase in coverage over southern,
central, and eastern areas Friday afternoon through Saturday
evening. After dry weather in most places Sunday, a moist backdoor
front will surge into the state Sunday night and Monday
increasing the coverage and rainfall intensity of thunderstorms
again Sunday night through Wednesday. Some thunderstorms may turn
severe each afternoon and evening Friday through Wednesday with a
risk of large hail, damaging winds, and locally heavy rainfall. In
addition, the backdoor front will produce a strong east wind
below canyons opening into the central valley Sunday night into
Monday with the potential for peak wind gusts around 60 mph below
Tijeras Canyon in Albuquerque, for southeast wind gusts up to 45
mph in Santa Fe, and for east wind gusts around 45 mph in
Carrizozo.
&&
.SHORT TERM...
(This evening through Friday night)
Issued at 215 PM MDT Thu Jul 4 2024
A backdoor front is bringing moisture westward into the eastern
plains and is forecast to progress west into the RGV overnight,
resulting in a gusty east canyon wind with gusts to between 35-40mph
likely at KABQ. The combination of surface convergence from the
front and daytime heating has triggered a few storms over Roosevelt
and far eastern Chaves Counties this afternoon. The latest CAMs show
these storms drifting east out of our area through the afternoon
hours. Meanwhile, drying continues under the influence of ridging
aloft across western and portions of central NM, with dewpoint
temperatures currently 15-25 degrees less than 24hrs ago.
The latest CAMs continue to show a round of elevated convection
developing across the northeast plains/highlands and northern
portions of the east central plains, which could bring soaking
rains. The backdoor front is modeled by the NAM to stop westward
progress on Friday between the RGV and Continental Divide, but the
moisture depth will likely be too shallow to produce convection west
of the central mountain chain. Different story on Friday along/east
of the central mountain chain, where low level moisture will be
sufficient to support deep convection. However, will start the day
off with low stratus and easterly upslope flow keeping things on the
cool side, leading to later than normal convective initiation. Both
the latest GFS and NAM show generous qpf near the Sacramento Complex
late Friday afternoon/evening, so will issue a Flash Flood Watch for
the South Central Mountains. Any convection that develops late
Friday across northeast NM could become severe given 0-6km bulk
shear modeled at 35-40kts. The GFS is more bullish holding onto
convection overnight Friday night, while the NAM stabilizes much
quicker during the evening hours. Will hold onto chances PoPs
overnight Friday as a hedge.
&&
.LONG TERM...
(Saturday through Wednesday)
Issued at 215 PM MDT Thu Jul 4 2024
A shortwave trough in northwest flow aloft will clip northeast New
Mexico on Friday night, then additional perturbations on Saturday
afternoon and evening, keeping thunderstorms going over southern,
central, and eastern areas. Some storms may turn severe with
large hail, damaging winds, and locally heavy rainfall. Drier air
will filter over most of the forecast area from the northwest on
Sunday, putting a damper on convection. An exception will be along
and east of the Sangre de Cristo Mountains, where a moist
backdoor front is forecast to arrive and trigger showers and
thunderstorms Sunday afternoon. Then, storms are forecast over
more of eastern NM as the front makes further progress Sunday
night. Sunday night into Monday, the moist backdoor front will
surge through gaps in the central mountain chain with a strong
east wind below canyons opening into the central valley. The
potential exists for peak wind gusts around 60 mph below Tijeras
Canyon in Albuquerque, for southeast wind gusts up to 45 mph in
Santa Fe, and for east wind gusts around 45 mph in Carrizozo. The
moisture increase with the front, and a persistent, relatively
moist, low level return flow out of the southeast, will result in
an uptick in thunderstorm coverage and rainfall intensity over all
but the Four Corners area Monday through Wednesday. There will be
an increased risk of flash flooding on these days, especially
below recent burn scars. Further, north and northwest flow aloft
around a mid level high pressure system centered over the Great
Basin will probably enhance shear enough for some thunderstorms to
turn severe each afternoon Monday through Wednesday.
&&
.AVIATION...
(00Z TAFS)
Issued at 541 PM MDT Thu Jul 4 2024
Low level moisture will surge westward this evening. East winds
will develop in the RGV around 1am with gusts near 35 kt possible
for a few hours at KABQ. An Airport Weather Warning may be needed
however confidence is still low to moderate at this time. A large
area of SHRA/TS will develop near KLVS around midnight and move
slowly southeast toward KTCC thru sunrise. Locally heavy rainfall
is possible. Widespread MVFR low cigs will develop over eastern
NM with local IFR possible in areas of rain and patchy fog thru
9am. Confidence is moderate to high that this moist airmass will
destabilize around 2pm with SHRA/TS developing along the central
mt chain. Storms will move southeast around 15 kt into eastern NM
with hail, strong winds, heavy rainfall, and frequent lightning
strikes possible thru Friday evening.
&&
.FIRE WEATHER...
Issued at 215 PM MDT Thu Jul 4 2024
A backdoor front will bring moisture and chances for wetting storms
westward to the central mountain chain tonight through the weekend,
with potential for burn scar flash flooding. Western NM will be hot,
dry and unstable from Friday through the weekend, with a few hours
of critical fire weather conditions likely across northwest NM
Sunday due to deep layer mixing of stronger northwest winds aloft. A
stronger backdoor front is forecast to race southwest across the
area Sunday night, recharging moisture and setting the stage for an
active early to mid week period with daily rounds of wetting storms
and the potential for burn scar flooding.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 53 92 55 91 / 0 0 0 0
Dulce........................... 44 86 43 87 / 0 0 0 5
Cuba............................ 50 85 50 86 / 0 0 5 10
Gallup.......................... 47 91 49 91 / 0 0 0 0
El Morro........................ 54 87 52 86 / 0 0 5 5
Grants.......................... 49 89 49 89 / 0 0 5 10
Quemado......................... 54 89 53 88 / 0 0 10 20
Magdalena....................... 61 88 62 89 / 0 10 20 30
Datil........................... 57 88 57 87 / 0 10 20 20
Reserve......................... 54 95 53 93 / 5 0 20 30
Glenwood........................ 66 99 67 96 / 10 10 20 40
Chama........................... 45 81 45 81 / 0 5 5 10
Los Alamos...................... 60 82 56 83 / 0 20 20 20
Pecos........................... 56 78 55 83 / 20 30 40 30
Cerro/Questa.................... 45 79 41 81 / 10 20 30 20
Red River....................... 44 70 42 73 / 20 30 30 30
Angel Fire...................... 40 73 40 76 / 20 30 40 30
Taos............................ 49 82 50 84 / 5 20 30 10
Mora............................ 50 75 49 81 / 20 30 40 30
Espanola........................ 58 88 57 90 / 0 10 20 10
Santa Fe........................ 59 82 57 84 / 5 20 40 20
Santa Fe Airport................ 60 85 57 87 / 0 10 30 20
Albuquerque Foothills........... 65 88 63 91 / 5 10 30 20
Albuquerque Heights............. 65 90 62 93 / 0 5 20 10
Albuquerque Valley.............. 64 92 62 95 / 0 5 20 10
Albuquerque West Mesa........... 64 91 63 94 / 0 5 20 10
Belen........................... 60 94 60 95 / 0 5 20 10
Bernalillo...................... 64 92 62 94 / 0 5 20 10
Bosque Farms.................... 60 92 59 94 / 0 5 20 10
Corrales........................ 62 92 62 95 / 0 5 20 10
Los Lunas....................... 60 93 60 95 / 0 5 20 10
Placitas........................ 64 88 61 90 / 5 10 20 10
Rio Rancho...................... 64 91 62 94 / 0 5 20 10
Socorro......................... 66 96 66 96 / 0 10 20 20
Sandia Park/Cedar Crest......... 58 82 56 85 / 10 20 20 20
Tijeras......................... 60 85 58 87 / 10 10 30 20
Edgewood........................ 58 84 55 87 / 5 20 30 20
Moriarty/Estancia............... 55 84 54 89 / 5 20 30 20
Clines Corners.................. 55 75 53 82 / 10 20 40 30
Mountainair..................... 57 83 55 86 / 10 20 30 30
Gran Quivira.................... 57 84 55 87 / 5 20 40 40
Carrizozo....................... 64 87 62 89 / 10 30 40 60
Ruidoso......................... 57 77 56 81 / 20 60 50 70
Capulin......................... 53 74 52 80 / 30 30 40 30
Raton........................... 55 79 54 86 / 20 30 30 20
Springer........................ 57 79 55 87 / 20 20 40 20
Las Vegas....................... 55 73 53 81 / 30 20 50 30
Clayton......................... 57 78 58 85 / 40 20 40 30
Roy............................. 58 74 56 83 / 50 20 50 30
Conchas......................... 62 81 61 90 / 60 30 60 30
Santa Rosa...................... 61 79 60 86 / 30 30 50 30
Tucumcari....................... 62 80 60 89 / 60 30 50 30
Clovis.......................... 64 79 62 89 / 40 30 50 30
Portales........................ 64 82 63 90 / 30 30 40 30
Fort Sumner..................... 65 82 63 89 / 30 20 50 30
Roswell......................... 72 89 69 94 / 20 30 40 30
Picacho......................... 64 83 62 88 / 20 40 40 50
Elk............................. 60 82 58 86 / 20 50 50 60
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Friday afternoon through Friday evening for
NMZ226.
&&
SHORT TERM...11
LONG TERM....44
AVIATION...42
In the hours before
Special weather statement, Jul 4, 1:13 PM MST, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
213 PM MDT Thu Jul 4 2024
NMZ236-042045-
Roosevelt County-
213 PM MDT Thu Jul 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ROOSEVELT COUNTY
THROUGH 245 PM MDT...
At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Lingo, or 25 miles west of Morton, moving east at
20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Causey, Milnesand, and Lingo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3357 10341 3377 10336 3386 10305 3357 10306
TIME...MOT...LOC 2013Z 252DEG 18KT 3369 10320
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CASpecial weather statement, Jul 4, 1:43 PM MST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
243 PM MDT Thu Jul 4 2024
NMZ236-042115-
Roosevelt County-
243 PM MDT Thu Jul 4 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ROOSEVELT COUNTY
THROUGH 315 PM MDT...
At 243 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Causey to near Pep.
Movement was north at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dora, Causey, Milnesand, Lingo, Pep, and Rogers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3357 10351 3397 10351 3413 10304 3357 10305
TIME...MOT...LOC 2043Z 177DEG 13KT 3388 10305 3382 10325
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GuyerSpecial weather statement, Jul 4, 6:02 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
702 PM MDT Thu Jul 4 2024
NMZ227-050130-
Johnson and Bartlett Mesas Including Raton Pass-
702 PM MDT Thu Jul 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL COLFAX COUNTY
THROUGH 730 PM MDT...
At 701 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Segundo, or 18 miles west of Raton, moving east at 20
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central
Colfax County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3676 10458 3686 10496 3687 10497 3699 10495
3699 10454
TIME...MOT...LOC 0101Z 278DEG 18KT 3693 10477
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GuyerEvent by event
5 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Hail, Colfax
- When
- July 4, 6:53 PM MST to 7:02 PM MST
- Where
- Colfax County, 5.53 mi S of Raton
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 36.820, -104.440
A severe thunderstorm dropped ping pong size hail a few miles south of Raton along Interstate 25.
Hail, Mora
- When
- July 5, 1:45 PM MST to 2:35 PM MST
- Where
- Mora County, Rainsville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.980, -105.210
A severe thunderstorm produced hail up to golf ball size and a peak wind gust of 60 mph in Rainsville.
Tornado, San Miguel
- When
- July 5, 2:50 PM MST to 2:51 PM MST
- Where
- San Miguel County, 4.97 mi NNW of (Lvs)las Vegas Airport to 4.95 mi NNW of (Lvs)las Vegas Airport
- Rating
- EFU
- Path length
- 0.02 mi
- Path width
- 10 yd
- Reported by
- Storm Chaser
- Coordinates
- 35.730, -105.160
A very brief and ragged tornado touched down in the rural countryside of San Miguel County north of Las Vegas and Interstate 25. No damage was observed.
Hail, Lincoln
- When
- July 5, 4:10 PM MST to 4:20 PM MST
- Where
- Lincoln County, 2.41 mi ENE of Glencoe
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.420, -105.410
A public spotter reported golf ball size hail from a severe thunderstorm a few miles east northeast of Glencoe.
Hail, Guadalupe
- When
- July 5, 4:12 PM MST to 4:23 PM MST
- Where
- Guadalupe County, 0.69 mi S of Dilia
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 35.180, -105.060
A cooperative observer a mile south southeast of Dilia observed quarter size hail from a severe thunderstorm.
Hail, San Miguel
- When
- July 5, 4:40 PM MST to 4:50 PM MST
- Where
- San Miguel County, 0.69 mi N of Tecolotito
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.240, -105.160
An observer at Tecolotito observed quarter size hail from a severe thunderstorm.
Thunderstorm Wind, Chaves
- When
- July 5, 7:36 PM MST to 7:38 PM MST
- Where
- Chaves County, 1.35 mi ENE of Dunken
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.820, -105.180
The Dunken mesonet station observed a peak wind gust of 65 mph from a severe thunderstorm.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, July 4 to 13, 20244 deaths · 11 events
- Excessive Heat in Arizona, July 4 to 12, 20241 death · 4 events
- Rip Current in North Carolina, July 4, 20241 death · 1 event
- Flash Flood and Hail in Missouri, July 4 to 5, 2024$164,000 · 1 in hail · 22 events
- Wildfire in Washington, July 4 to 7, 2024$241,000 · 1 event
- Damaging Wind in Iowa, July 4, 2024$90,000 · 55 kt wind · 1 event
- Hail and Damaging Wind in Oklahoma, July 4, 2024$52,000 · 1.5 in hail · 6 events
- Hail and Damaging Winds in Oklahoma, July 4, 2024$15,000 · 1.25 in hail · 22 events
- Excessive Heat and Heat in Alabama, July 4, 202418 events
- Flooding in South Dakota, July 4 to 6, 2024$15,000 · 4 events
- Damaging Wind in Indiana, July 4, 2024$15,000 · 61 kt wind · 1 event
- Excessive Heat in California, July 4 to 13, 20246 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179703, 1179704, 1179709, 1179705, 1179706, 1179707, 1179708.